Winter Storm, Absaroka Mountains
- When
- November 17, 9:00 AM MST to November 18, 4:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
A series of Pacific disturbances brought heavy snow to portions of western and central Wyoming. One to two feet of snow fell in the western mountains.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A series of Pacific disturbances brought heavy snow to portions of western and central Wyoming. One to two feet of snow fell in the western mountains. Snow totals across the lower elevations ranged from 6 to 12 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 17, 2:43 AM MST, 6 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 243 AM MST THU NOV 17 2011 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT A VERY ACTIVE FORECAST IN THE SHORT TERM BEGINNING WITH AN ONGOING HIGH WIND EVENT AND ENDING WITH A POTENTIALLY SIGNIFICANT SNOW EVENT ACROSS THE CWA. MOUNTAIN WAVES WILL BE BREAKING ALONG THE EASTERN SLOPES OF THE ABSAROKAS THIS MORNING WITH WIND GUSTS OVER 75 MPH ALREADY REPORTED WITH GAP FLOW AT THE MOUTH OF THE CLARKS FORK CANYON. THE POTENTIAL FOR HIGH WIND EXISTS IN THIS AREA INTO THE AFTERNOON HOURS TODAY. ADDITIONALLY...HIGH WIND IS POSSIBLE ALONG THE WIND CORRIDOR INCLUDING THE GREEN MOUNTAINS AND THE CASPER AREA TODAY. H7 WIND OF 50 TO 55 KTS IS EXPECTED TO DEVELOP AS MID LEVEL FLOW BACKS TO THE WEST WITH THE APPROACH OF A DIGGING TROUGH ALONG THE PACIFIC COAST. THE THREAT FOR HIGH WIND IN THIS AREA WILL DIMINISH AS THE SUN GOES DOWN THIS EVENING WITH DECOUPLING OF THE BOUNDARY LAYER. AS FLOW BECOMES SOUTHWESTERLY LATE TODAY LEE TROUGHING AND MOUNTAIN WAVE POTENTIAL DEVELOPS FOR THE LANDER FOOTHILLS. A HIGH WIND WATCH IS IN EFFECT FOR THIS AREA OVERNIGHT TONIGHT. THERE IS LESS CERTAINTY IN THIS AREA SO WILL PASS TO THE NEXT SHIFT FOR FURTHER ANALYSIS. THE DIGGING TROUGH CONTAINS A COMPLEX MISHMASH OF SHORTWAVES THAT WILL BE AFFECTING THE AREA OVER THE NEXT FEW DAYS. LIGHT SNOW WILL BEGIN LATER THIS MORNING IN THE FAR WEST AS ISENTROPIC LIFT SETS UP. THE ATMOSPHERE WILL BE RELATIVELY DRY DURING THIS PERIOD ALLOWING FOR MAYBE A COUPLE INCHES OF ACCUMULATION IN THE TETONS AND PORTIONS OF YELLOWSTONE NATIONAL PARK BEFORE SUNDOWN. SNOWFALL WILL INCREASE IN INTENSITY AND COVERAGE THIS EVENING AS A DEFORMATION AXIS SETS UP. SNOWFALL RATES OF UP TO AN INCH PER HOUR ARE POSSIBLE AT TIMES IN THE FAR WESTERN MOUNTAINS OVERNIGHT THROUGH THE DAY FRIDAY. 12 TO 18 INCHES OF SNOW ARE POSSIBLE IN AREAS OF THE TETONS AND SOUTHWEST PORTIONS OF YELLOWSTONE AS WELL AS IN THE TOGWOTEE PASS AREA. THE JACKSON VALLEY SHOULD SEE 5 TO 9 INCHES OF SNOW WITH THE HIGHER AMOUNTS IN THE NORTHERN END OF THE VALLEY. WINTER WEATHER ADVISORIES WILL LIKELY BE NEEDED ELSEWHERE IN THE WEST. A WINTER STORM WATCH IS IN EFFECT FOR THESE AREAS. THE TEMPERATURE FORECAST IS A BIT TRICKY FRIDAY WITH A COLD FRONT PLUNGING SOUTHWARD DURING THE DAY. WENT A LITTLE BELOW GUIDANCE FOR HIGHS FRIDAY IN THE WIND RIVER BASIN AS TIMING OF THE FRONT IS A LITTLE IN QUESTION AND THE POTENTIAL FOR PRECIPITATION TO SPILL OVER EAST OF THE DIVIDE DURING THE AFTERNOON HOURS BRINGING EVAPORATIVE COOLING INTO THE EQUATION. LOWERED TEMPERATURES FRIDAY NIGHT AS COLD POST FRONTAL AIR MOVES IN. SNOW WILL CONTINUE THROUGH SATURDAY FOR MUCH OF THE AREA EAST OF THE DIVIDE. WILL CONTINUE MONITORING FOR THE POTENTIAL NEED FOR HIGHLIGHTS LATE FRIDAY INTO SATURDAY MORNING. ANOTHER COLD NIGHT IS IN STORE FOR SATURDAY NIGHT AS MUCH OF THE AREA CLEARS OUT AND NOCTURNAL INVERSIONS DEVELOP. MOST AREAS WILL SEE LOWS IN THE SINGLE DIGITS WITH AREAS WEST OF THE DIVIDE DIPPING BELOW ZERO. .LONG TERM...SUNDAY THROUGH THURSDAY COLD AIRMASS WILL LINGER OVER AREA SUNDAY WITH SOME SNOW SHOWERS LINGERING ACROSS THE WESTERN MOUNTAINS ALONG AND SOUTH OF INTERSTATE 80. A WARMING TREND FOLLOWS MONDAY THROUGH WEDNESDAY WITH THE AIRMASS DRYING OUT ACROSS THE WEST AND SOUTH. CHANCES OF SNOW INCREASE ACROSS THE WEST THANKSGIVING DAY AS THE NEXT PACIFIC STORM SYSTEM MOVES ONSHORE. BREEZY TO WINDY AREAS WILL DEVELOP ACROSS THE WIND CORRIDORS WEDNESDAY AND THANKSGIVING DAY. MEDIUM RANGE GLOBAL MODELS IN GOOD OVERALL AGREEMENT WITH BACKING FLOW AND WARMER...DRIER AIRMASS PUSHING INTO THE AREA MONDAY THROUGH WEDNESDAY. ECMWF AND GFS SHOW SUBSTANTIAL SPREAD WITH THEIR HANDLING OF NEXT PACIFIC TROUGH LATE IN THE WEEK BUT HAVE TRENDED SLOWER OVERALL WITH THIS SYSTEM. ON SUNDAY...TRAILING CLIPPER MOVES INTO THE NORTHERN HIGH PLAINS WHILE SW UPPER LOW IS KICKED INLAND INTO BAJA CALIFORNIA/SW U.S. SUNDAY NIGHT. BOTH MODELS ARE BRINGING UP SOME MOISTURE AND UPGLIDE INTO THE SOUTH AHEAD OF THIS SYSTEM WITH THE ECMWF SPREADING MORE MOISTURE NORTHWARD ACROSS WESTERN WYOMING. BOTH MODELS THEN DRY THE AIRMASS OUT TUESDAY AS THE SW UPPER LOW EJECTS ACROSS THE SOUTHERN PLAINS. SOUTHWEST FLOW INCREASES WEDNESDAY WITH INTENSIFYING LEE SIDE SURFACE TROUGH...AND WINDS PICKING UP ACROSS THE WIND CORRIDORS. ECMWF SPLITS NEXT INCOMING PACIFIC TROUGH THURSDAY WHILE GFS KEEPS TROUGH INTACT AND IS FASTER BRINGING IT ACROSS ROCKIES THANKSGIVING DAY. PREFERRED SLOWER ECMWF WOULD BRING CHANCES OF SNOW INTO THE WESTERN MOUNTAINS THANKSGIVING DAY AND LEAVE SOUTHERN AND CENTRAL WYOMING DRY...BREEZY TO WINDY AND MILD. && .AVIATION.../12Z ISSUANCE/ VERY TURBULENT AND WINDY CONDITIONS WILL OCCUR OVER MUCH OF THE REGION THROUGH THE PERIOD. A MOUNTAIN WAVE AND/OR TIGHT PRESSURE GRADIENT WILL RESULT IN WINDY CONDITIONS CONTINUING OR DEVELOPING OVER MOUNTAINS...CODY AND LANDER FOOTHILLS...AND FROM SOUTH PASS TO CASPER. WIND IS EXPECTED TO DECREASE TONIGHT OVER THE NORTHERN THIRD OF THE FORECAST AREA...AS A COLD FRONT BEGINS TO PUSH SOUTHWARD. SNOW IS EXPECTED TO GRADUALLY BECOME MORE WIDESPREAD ACROSS NORTHWEST WYOMING BETWEEN 12Z AND 18Z...WITH PREVAILING SNOW EXPECTED AT KJAC BY MID TO LATE MORNING. THE SNOW IS EXPECTED TO CONTINUE AND GRADUALLY DEVELOP SOUTHWARD ALONG AND WEST OF THE DIVIDE THIS AFTERNOON INTO TONIGHT. KJAC WILL BE THE MOST AFFECTED WILL MVFR/IFR CONDITIONS LIKELY FOR MUCH OF THE PERIOD. AS THE INITIAL COLD FRONT MOVES INTO NORTHERN WYOMING TONIGHT...WILL PROBABLY SEE SOME SNOW AND LOW CEILINGS DEVELOPING WHICH WILL IMPACT KCOD. MOUNTAINS WILL BE OBSCURED MUCH OF THE TIME...ESPECIALLY THE NORTHWESTERN MOUNTAINS. && .FIRE WEATHER... VERY WINDY CONDITIONS CAN BE EXPECTED TODAY ALONG RIDGETOPS AND THE EAST SLOPES FOR THE ABSAROKA AND WIND RIVER RANGES TODAY. STRONG WINDS WILL ALSO DEVELOP ALONG THE SOUTHERN WIND CORRIDOR ACROSS THE GREEN MOUNTAINS INTO THE CASPER AREA. SNOW WILL BEGIN IN THE WEST AS A STORM SYSTEM MOVES INTO THE AREA. SIGNIFICANT SNOW IS EXPECTED IN THE WESTERN MOUNTAINS WITH SNOW MOVING EAST OF THE DIVIDE BY FRIDAY AFTERNOON. SNOW IS EXPECTED THROUGH SATURDAY MORNING BEFORE MOVING OUT OF THE AREA. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON WYZ002-003-019. HIGH WIND WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT WYZ018. HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON WYZ020. WINTER STORM WATCH FROM THIS AFTERNOON THROUGH FRIDAY AFTERNOON WYZ001-012-013. && SHORT TERM...BERC LONG TERM...AEM AVIATION...WM FIRE WEATHER...BERC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST THU NOV 17 2011 WYZ001>020-022>030-181200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MST THU NOV 17 2011 ...HIGH WIND WARNING FOR THE CODY FOOTHILLS...ABSAROKA MOUNTAINS AND NATRONA AND SOUTHEAST FREMONT COUNTIES THROUGH THIS AFTERNOON... ...HIGH WIND WATCH FOR THE LANDER FOOTHILLS TONIGHT... ...WINTER STORM WATCH AREAS OF NORTHWEST WYOMING THIS EVENING THROUGH FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG WINDS WILL CONTINUE THROUGH THE DAY TODAY ACROSS THE CODY FOOTHILLS AND ABSAROKA MOUNTAINS. STRONG WINDS ARE ALSO LIKELY ACROSS THE GREEN AND RATTLESNAKE MOUNTAINS INTO THE CASPER AREA. PLEASE SEE HIGH WIND WARNING PRODUCTS FOR MORE INFORMATION. SNOW WILL DEVELOP IN THE WEST TODAY AND INCREASE IN INTENSITY TONIGHT. SNOW WILL BECOME HEAVY AT TIMES WITH SIGNIFICANT ACCUMULATION POSSIBLE IN JACKSON HOLE...THE TETONS...AND YELLOWSTONE NATIONAL PARK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FRIDAY...SNOW WILL CONTINUE THROUGH THE DAY IN THE WEST TAPERING OFF IN THE EVENING AS SNOW MOVES EAST OF THE DIVIDE. FAR NORTHERN WYOMING AND THE BIGHORNS WILL BE IMPACTED FRIDAY NIGHT. SATURDAY...SNOW WILL MIGRATE SOUTH AND EASTWARD POTENTIALLY AFFECTING JOHNSON AND NATRONA COUNTIES WITH SEVERAL INCHES OF SNOW. SATURDAY NIGHT...BITTER COLD TEMPERATURES WILL OCCUR ACROSS MUCH OF THE AREA WITH SINGLE DIGIT LOWS COMMON EAST OF THE DIVIDE AND SINGLE DIGITS BELOW ZERO IN THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OVER 50 MPH AND SNOWFALL AMOUNTS. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
11 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354593, 354594, 354592, 354599, 354600, 354595, 354598, 354602, 354596, 354597, 354601.